Abstract

We show that if $E$ is an elliptic curve over ${\bf Q}$ with a ${\bf Q}$-rational isogeny of degree $7$, then the image of the $7$-adic Galois representation attached to $E$ is as large as allowed by the isogeny, except for the curves with complex multiplication by ${\bf Q}(\sqrt{-7})$. The analogous result with $7$ replaced by a prime $p > 7$ was proved by the first author. The present case $p = 7$ has additional interesting complications. We show that any exceptions correspond to the rational points on a certain curve of genus $12$. We then use the method of Chabauty to show that the exceptions are exactly the curves with complex multiplication. As a by-product of one of the key steps in our proof, we determine exactly when there exist elliptic curves over an arbitrary field $k$ of characteristic not $7$ with a $k$-rational isogeny of degree $7$ and a specified Galois action on the kernel of the isogeny, and we give a parametric description of such curves.

pdf

Additional Information

ISSN
1080-6377
Print ISSN
0002-9327
Pages
pp. 77-109
Launched on MUSE
2014-01-22
Open Access
No
Back To Top

This website uses cookies to ensure you get the best experience on our website. Without cookies your experience may not be seamless.